[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.124.106. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 3, 1986

Hyperkalemia due to Salt Substitutes

Author Affiliations

Kilmarnock, Va

JAMA. 1986;256(13):1726. doi:10.1001/jama.1986.03380130054021
Abstract

To the Editor.—  Near-fatal hyperkalemia from potassium supplements and salt substitutes continues to be an important clinical problem.1,2Although its incidence is unknown, it seems more likely to occur in azotemic patients, diabetics, or patients using drugs that affect potassium homeostasis (β-blockers, nonsteroidal anti-inflammatory drugs, captopril, spironolactone, triamterene, and amiloride).3 Salt substitutes may be prescribed to reduce sodium or increase potassium intake but are also selfprescribed by an unknown number of patients. We describe a patient who experienced near-fatal hyperkalemia caused by repeated ingestion of soup heavily "seasoned" with a salt substitute.

Report of a Case.—  A 70-year-old woman was admitted to a local hospital for transient severe muscle weakness following dinner. She became so weak she could not stand and noted paresthesias of her hands and mild dyspnea. She denied chest pain or diaphoresis. On arrival to the emergency room she was asymptomatic. She had known angina

×